Operators with singular continuous spectrum. IV: Hausdorff dimensions, rank one perturbations, and localization. (English) Zbl 0908.47002

The article continues a series of papers on operators with singularly continuous spectrum. The theory of Hausdorff measures and dimensions is extended and related to Borel transforms. This is used to study the spectral behaviour of rank one perturbations. Examples show that the Hausdorff dimension under perturbation can be anything. For certain systems with exponentially localized eigenfunctions the Hausdorff dimension remains stable. Local perturbations of random Hamiltonians in the Anderson localization regime are studied. They may produce singularly continuous spectrum with spectral measures supported on sets of Hausdorff dimension zero.
The article is written in such a way that it can be used to enter the theory of singularly continuous spectra. The series of articles on this topic is already continued.
[For part III see the second and last named author, Commun. Math. Phys. 165, No. 1, 201-205 (1994; Zbl 0830.34074)].


47A10 Spectrum, resolvent
28A78 Hausdorff and packing measures
47A55 Perturbation theory of linear operators


Zbl 0830.34074
Full Text: DOI


[1] M. Aizenman,Localization at weak disorder: Some elementary bounds, Rev. Math. Phys.6 (1994), 1163–1182. · Zbl 0843.47039
[2] M. Aizenman and S. Molchanov,Localization at large disorder and at extreme energies: An elementary derivation, Comm. Math. Phys.157 (1993), 245–278. · Zbl 0782.60044
[3] N. Aronszajn,On a problem of Weyl in the theory of Sturm-Liouville equations, Amer. J. Math.79 (1957), 597–610. · Zbl 0079.10802
[4] J. Avron and B. Simon,Almost periodic Schrödinger operators. II. The integrated density of states, Duke Math. J.50 (1983), 369–391. · Zbl 0544.35030
[5] A. S. Besicovitch,On linear sets of points of fractional dimension, Math. Annalen101 (1929), 161–193. · JFM 55.0747.01
[6] G. Boole,On the comparison of transcendents, with certain applications to the theory of definite integrals, Philos. Trans. Royal Soc.147 (1857), 780.
[7] R. del Rio, N. Makarov and B. Simon,Operators with singular continuous spectrum, II. Rank one operators, Comm. Math. Phys.165 (1994), 59–67. · Zbl 1055.47500
[8] F. Delyon, H. Kunz and B. Souillard,One dimensional wave equations in disordered media, J. Phys.A 16 (1983), 25–42. · Zbl 0512.60052
[9] W. Donoghue,On the perturbation of the spectra, Comm. Pure Appl. Math.18 (1965), 559–579. · Zbl 0143.16403
[10] K. J. Falconer,Fractal Geometry, Wiley, Chichester, 1990.
[11] A. Gordon,Pure point spectrum under 1-parameter perturbations and instability of Anderson localization, Comm. Math. Phys.164 (1994), 489–505. · Zbl 0839.47002
[12] I. Guarneri,Spectral properties of quantum diffusion on discrete lattices, Europhys. Lett.10 (1989), 95–100.
[13] A. Hof, O. Knill and B. Simon,Singular continuous spectrum for palindromic Schrödinger operators, Comm. Math. Phys.174 (1995), 149–159. · Zbl 0839.11009
[14] J. S. Howland,On a theorem of Carey and Pincus, J. Math. Anal.145 (1990), 562–565. · Zbl 0702.47010
[15] V. A. Javrjan,A certain inverse problem for Sturm-Liouville operators, Izv. Akad. Nauk Armjan. SSR, Ser. Mat.6 (1971), 246–251.
[16] S. Jitomirskaya,Singular continuous spectrum and uniform localization for ergodic Schrödinger operators, J. Funct. Anal., to appear. · Zbl 0883.47044
[17] S. Jitomirskaya and B. Simon,Operators with singular continuous spectrum, III. Almost periodic Schrödinger operators, Comm. Math. Phys.165 (1994), 201–205. · Zbl 0830.34074
[18] T. Kato,Perturbation Theory for Linear Operators, 2nd ed., Springer, Berlin, 1980. · Zbl 0435.47001
[19] S. Kotani,Lyapunov exponents and spectra for one-dimensional random Schrödinger operators, Contemp. Math.50 (1986), 277–286. · Zbl 0587.60054
[20] H. Kunz and B. Souillard,Sur le spectre des operateurs aux differences finies aleatoires, Comm. Math. Phys.78 (1980), 201–246. · Zbl 0449.60048
[21] Y. Last,A relation between a. c. spectrum of ergodic Jacobi matrices and the spectra of periodic approximants, Comm. Math. Phys.151 (1993), 183–192. · Zbl 0782.34084
[22] Y. Last,Quantum dynamics and decompositions of singular continuous spectra, J. Funct. Anal., to appear. · Zbl 0905.47059
[23] F. Martinelli and E. Scoppola,Introduction to the mathematical theory of Anderson localization, Rivista del Nuovo Cimento10 (1987), No. 10.
[24] A. G. Poltoratski,On the distributions of boundary values of Cauchy integrals, Proc. Amer. Math. Soc, to appear. · Zbl 0855.30032
[25] M. Reed and B. Simon,Methods of Modern Mathematical Physics, III. Scattering Theory, Academic Press, London, San Diego, 1979. · Zbl 0405.47007
[26] C. A. Rogers,Hausdorff Measures, Cambridge Univ. Press, London, 1970.
[27] C. A. Rogers and S. J. Taylor,The analysis of additive set functions in Euclidean space, Acta Math.101 (1959), 273–302. · Zbl 0090.26602
[28] C. A. Rogers and S. J. Taylor,Additive set functions in Euclidean space. II, Acta Math.109 (1963), 207–240. · Zbl 0145.28703
[29] W. Rudin,Real and Complex Analysis, 3rd ed., McGraw-Hill, Singapore, 1986. · Zbl 0954.26001
[30] S. Saks,Theory of the Integral, Hafner, New York, 1937. · Zbl 0017.30004
[31] B. Simon,Absence of ballistic motion, Commun. Math. Phys.134 (1990), 209–212. · Zbl 0711.34102
[32] B. Simon,Cyclic vectors in the Anderson model, Rev. Math. Phys.6 (1994), 1183–1185. · Zbl 0841.60081
[33] B. Simon,Spectral analysis of rank one perturbations and applications, CRM Proc. Lecture Notes8 (1995), 109–149. · Zbl 0824.47019
[34] B. Simon,Operators with singular continuous spectrum: I. General operators, Ann. of Math. 141 (1995), 131–145. · Zbl 0851.47003
[35] B. Simon,Operators with singular continuous spectrum, VI. Graph Laplacians and Laplace-Beltrami operators, Proc. Amer. Math. Soc.124 (1996), 1177–1182. · Zbl 0846.47023
[36] B. Simon,L p norms of the Borel transform and the decomposition of measures, Proc. Amer. Math. Soc.123 (1995), 3749–3755. · Zbl 0853.28001
[37] B. Simon,Operators with singular continuous spectrum, VII. Examples with borderline time decay, Comm. Math. Phys.176 (1996), 713–722. · Zbl 0848.34069
[38] B. Simon,Bounded eigenfunctions and absolutely continuous spectra for one-dimensional Schrödinger operators, Proc. Amer. Math. Soc., to appear. · Zbl 0944.34064
[39] B. Simon and G. Stolz,Operators with singular continuous spectrum, V. Sparse potentials, Proc. Amer. Math. Soc, to appear. · Zbl 0979.34063
[40] B. Simon and T. Wolff,Singular continuous spectrum under rank one perturbations and localization for random Hamiltonians, Comm. Pure Appl. Math.39 (1986), 75–90. · Zbl 0609.47001
[41] R. S. Strichartz,Fourier asymptotics of fractal measures, J. Funct. Anal.89 (1990), 154–187. · Zbl 0693.28005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.